Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2009, Article ID 315687, 3 pages
http://dx.doi.org/10.1155/2009/315687
Case Report

Enhanced Interaction between Warfarin and High-Dose Ketoconazole: A Case Report

1Department of Pharmacy Practice and Administration, College of Pharmacy, Western University of Health Sciences, CA 91766-1854, USA
2VA Greater Los Angeles Healthcare System, West Los Angeles Healthcare Center, CA 90073, USA
3Department of Pharmacy, University Health Network, Toronto, Canada M5G 2C4
4Department of Health Policy, Management and Evaluation, Faculty of Medicine, University of Toronto, Toronto, Canada M5S 1A1
5Institute for Clinical Evaluative Sciences, Toronto, Canada M4N 3M5

Received 15 September 2009; Accepted 12 November 2009

Academic Editor: Graham Pineo

Copyright © 2009 Cynthia A. Jackevicius and Mannhu N. Ton. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This case describes the increased anticoagulation effect associated with the use of high-dose ketoconazole. A 59-year-old man treated with warfarin for aortic valve replacement was prescribed high-dose ketoconazole and hydrocortisone for the treatment of prostate cancer. Despite lowering the warfarin dosage by 35% during the start of high dose ketoconazole, an additional dose reduction was required subsequently when the INR rose from 2.62 to 3.82 within nine days. After a total dose reduction of 43%, the INR returned to therapeutic range within two weeks. The Naranjo probability scale revealed a probable adverse reaction of increased anticoagulant effect associated with high dose ketoconazole. Due to the inhibition of warfarin metabolism by ketoconazole, patients taking high dose ketoconazole concomitantly with warfarin may need their warfarin dosage reduced by more than is currently recommended, as well as receive more frequent INR monitoring to avoid over anticoagulation.